Alert archive / Pennsylvania / Areal Flood Advisories in 2017

Areal Flood Advisory 95, NWS Philadelphia/Mount Holly

July 17, 2017Berks County, Pennsylvania

NWS Philadelphia/Mount Holly issued this areal flood advisory at Jul 17, 2017, 3:16 PM EDT for Berks County, Pennsylvania. It was in force for 119 min.

The area

The outline as issued.

The facts

Issued
Jul 17, 2017, 3:16 PM EDT (19:16 UTC)
Expired
Jul 17, 2017, 5:15 PM EDT
In force
119 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

County Berks County, PA

The radar

The Philadelphia radar (KDIX), 131 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

367 
WGUS81 KPHI 171916
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
316 PM EDT MON JUL 17 2017

PAC011-172115-
/O.NEW.KPHI.FA.Y.0095.170717T1916Z-170717T2115Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berks PA-
316 PM EDT MON JUL 17 2017

The National Weather Service in Mount Holly NJ has issued a

* Flood Advisory for Minor Flooding in Poor Drainage Areas for...
  Central Berks County in eastern Pennsylvania...

* Until 515 PM EDT

* At 314 PM EDT...Doppler radar indicated heavy rain due to
  thunderstorms. This will cause minor flooding. Overflowing poor
  drainage areas will result in minor flooding in the advisory area.

* Some locations that will experience flooding include...
  Reading, Wyomissing, Shillington, West Reading, Mount Penn,
  Mohnton, Kenhorst, St. Lawrence, Lorane, Reiffton and Flying Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams...country roads...farmland...and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams...rivers...or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4049 7573 4034 7595 4026 7606 4020 7597
      4023 7592 4044 7566

$$

Drag
3 follow-up statements
416 
WGUS81 KPHI 172001
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
401 PM EDT MON JUL 17 2017

PAC011-172115-
/O.CON.KPHI.FA.Y.0095.000000T0000Z-170717T2115Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berks PA-
401 PM EDT MON JUL 17 2017

...THE FLOOD ADVISORY FOR MINOR FLOODING IN POOR DRAINAGE AREAS
REMAINS IN EFFECT UNTIL 515 PM EDT FOR CENTRAL BERKS COUNTY...

At 358 PM EDT, Doppler radar indicated heavy rain due to 
thunderstorms entering west central Berks County. One or two of 
these storms should enter this advisory area by 430 PM and should 
cause minor flooding. 

Some locations that will experience flooding include...
Reading, Wyomissing, Shillington, West Reading, Mount Penn, Mohnton,
Kenhorst, St. Lawrence, Lorane, Reiffton and Flying Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from any heavy rainfall will cause flooding of 
small creeks and streams, country roads, farmland, and other low 
lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4049 7573 4034 7595 4026 7606 4020 7597
      4023 7592 4044 7566

$$

Drag
470 
WGUS81 KPHI 172028
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
428 PM EDT MON JUL 17 2017

PAC011-172115-
/O.CON.KPHI.FA.Y.0095.000000T0000Z-170717T2115Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berks PA-
428 PM EDT MON JUL 17 2017

...THE FLOOD ADVISORY FOR MINOR FLOODING IN POOR DRAINAGE AREAS
REMAINS IN EFFECT UNTIL 515 PM EDT FOR SOUTH CENTRAL BERKS COUNTY...

At 426 PM EDT, Doppler radar indicated small areas of heavy rain due 
to thunderstorms entering southwestern Berks County. This will cause 
minor flooding. 

Some locations that will experience flooding include... 
Reading, Wyomissing, Shillington, West Reading, Mount Penn, Mohnton, 
Kenhorst, St. Lawrence, Lorane, Reiffton and Flying Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4026 7606 4042 7584 4036 7576 4023 7592
      4020 7597

$$

Drag
466 
WGUS81 KPHI 172106
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
506 PM EDT MON JUL 17 2017

PAC011-172115-
/O.CON.KPHI.FA.Y.0095.000000T0000Z-170717T2115Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berks PA-
506 PM EDT MON JUL 17 2017

...THE FLOOD ADVISORY FOR MINOR FLOODING IN POOR DRAINAGE AREAS
REMAINS IN EFFECT UNTIL 515 PM EDT FOR SOUTH CENTRAL BERKS COUNTY...

At 504 PM EDT, Doppler radar indicated the rains were weakening. 
This advisory will expire at 515 PM with no expected renewal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not attempt to cross flooded roads. 

It is important to know where you are relative to streams, rivers, 
or creeks which can become killers in heavy rains. Campers and 
hikers should avoid streams or creeks.

&&

LAT...LON 4026 7606 4042 7584 4036 7576 4023 7592
      4020 7597

$$

Drag

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Jul 17, 12:38 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 17, 12:38 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1238 PM EDT Mon Jul 17 2017

.SYNOPSIS...
An upper level trough approaches from the west today and
becomes nearly stationary west of the Appalachians. That trough
moves across the region through Tuesday night. Weak high
pressure briefly returns Wednesday. Several frontal boundaries
will impact the region late this week and through the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Scattered showers have begun to develop across the region.
Increasing CAPE and some favorable wind fields may result in
some severe tstms across the N/W areas. A SWOMCD has been issued
recently for these areas.

The water vapor imagery shows a well defined upper low centered
just north of the eastern Great Lakes early this morning. This
feature is forecast to gradually shift eastward through today.
There is also a stronger short wave diving across the Ohio
Valley. The associated trough axis is forecast to remain to our
west through today. The forecast challenge is the initiation,
timing and coverage of convection today associated with this
trough.

Other than that, the guidance overall is in good agreement that
the bulk of the convection develops beneath an axis of colder
500 mb temperatures (near -12C). Some of the high- resolution
guidance wants to develop some convection earlier farther east,
which may be in response to a light south to southeast flow into
the Fall Line. Not sure if this pans out though, therefore kept
the PoPs farther east on the much lower side. Convection to our
west may tend to congeal into a broken line especially if cold
pool development can be maximized. The flow up through the
column is on the light side, therefore convection may exhibit
pulsing updrafts with renewed development on outflows. The
forecast soundings show a decent amount of instability, and with
strong enough updrafts along with some dry air in the mid
levels locally strong winds may occur. The greatest chance of
this occurring this afternoon along with some hail looks to be
in and around the western zones, which is near the 500 mb cold
pool axis. For now we will continue with the enhanced wording
(gusty winds) to the forecast for the far western areas where
the highest PoPs are currently placed during this afternoon.

No changes to max temps and the hourly grids are doing well too. It
will be another warm day with a bit more humidity added in. A
south to southeast low- level flow however will keep the coastal
areas cooler than farther inland. An enhanced sea breeze front
may make it fairly far inland by evening. High temperatures are
mostly a MOS and continuity blend.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
A fairly sharp upper-level trough axis is forecast to remain to
our west through tonight. This occurs as the main upper low
approaches northern New England toward daybreak. At least some
convection is expected to be ongoing to start the evening,
especially west of I-95, however this activity should tend to
weaken or dissipate as the boundary layer cools (mostly
diurnally driven). There are several short waves though tracking
around the trough axis, with much of the guidance focusing
stronger energy lifting northward just off the coast. This may
result in some showers and thunderstorms mostly offshore through
the night. Otherwise much of our area may end up between two
focused convective areas, with the other one still underneath
the axis of colder 500 mb temperatures. We still held onto some
Pops for much of the area, but did lower these through the
night.

Otherwise, areas of cloudiness are anticipated to be around.
Some being the leftovers of daytime convection and then also
some mid to high level clouds associated with the upper-level
trough. There may be some low-level drying approaching from the
northwest during the night, however overall a muggy night is
anticipated. It is possible that some low clouds and/or fog may
try to develop toward daybreak, especially toward the coast and
also where heavier rain occurred during the day, though this is
of lower confidence.

Low temperatures are an even blend of continuity and MOS, then
some local tweaks were made. Temperatures to start off tonight
will be affected by any late afternoon or evening
showers/thunderstorms and/or an inland moving sea breeze front.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Unsettled weather on tap for most of the long term period as
several upper level disturbances pass through the region.
Meanwhile, the midweek period will feature a return to the heat
and humidity as high pressure passes through the region.

Upper trough works its way through the region on Tuesday, and
weak surface low pressure develops at the base of the trough
over southeast PA. Although instability values will be fairly
high with abundant low level moisture due to surface dewpoints
in the upper 60s to low 70s, mid level flow will be light, and
0-6 km Bulk Shear will only be around 10 KT. Diurnally driven
convection will fire up in the afternoon and evening with the
passage of the upper trough, but widespread organized convection
will be hard to form. GFS SB CAPE values should be over 1500
J/kg across much of southeast PA, and areas north and west of
the I-95 corridor, but will be 500-1000 J/kg east of that line.

Surface high pressure builds in from the west on Wednesday and
a hot and humid airmass returns to the region. Highs on
Wednesday and Thursday will top off in the low to mid 90s south
and east of a line from Trenton to Wilmington, and across the
Delmarva, with slightly cooler temps along the coasts. Highs
will be in the upper 80s to low 90s across the Lehigh Valley and
Pocono Mountains. Surface dewpoints will be in the upper 60s to
low 70s, resulting in a heat index both days in the upper 90s
to near 100 across southeast PA, much of southern NJ, and the
Delmarva.

The thing that may keep temps from reaching that high is that
some weak upper level troughiness and weak upper level
shortwaves will pass through the region both days, possibly
touching off afternoon and evening showers and thunderstorms.

PWATs will generally be around 1.5 inches, which, for this time
of the year, is not out of the question. However, with weak
upper level flow, could have some slow moving thunderstorms with
locally heavy rain, and this may result in localized flooding.
Given the convective nature, too hard to pinpoint where anything
will set up at this point, but bears watching through the week.

Cold front passes through the region Thursday night, and a bit
more organized showers and thunderstorms possible ahead of and
with the passage of the front.

Weak high pressure builds in from the north Friday. Dry weather
on tap with warm, but less humid weather conditions as surface
dewpoints drop into the 60s. High pressure moves offshore Friday
night.

From there, unsettled weather on tap for the weekend and into
the new week as a series of frontal boundaries approach from the
west. For now, will carry chance PoPs this weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...VFR overall with cloud bases averaging around 5000 feet.
Some showers and thunderstorms are expected to develop mainly
later this afternoon, with the greatest coverage near and north
and west of KABE and KRDG. Included a PROB30 for thunder at
these two terminals only for now. Any shower or thunderstorm
will be capable of producing locally significant but mostly
brief restrictions, mostly visibility. Light and variable winds
overall, becoming south or southeast and increasing to 5-10
knots.

Tonight...VFR through much of the night. Any showers and
thunderstorms should dissipate eastward during the evening. Some
low clouds and/or fog should develop toward daybreak Tuesday,
especially where rain occurred. The extent of low clouds/fog is
of lower confidence at this time. South-southeast winds 4-8
knots becoming mostly light and variable.

Outlook...
Tuesday through Friday...Mostly VFR conditions expected.
Chances for showers and thunderstorms, primarily in the
afternoon and evening, could lead to brief MVFR or lower
conditions.

&&

.MARINE...
The conditions are expected to remain below Small Craft
Advisory criteria through tonight. A south to southeast wind
through tonight will increase for a time, especially this
afternoon and this evening, as a sea/bay breeze enhances the
general flow. While some gustiness is possible these are
expected to remain below 20 knots. We added some showers and
tstms to the morning part of the fcst with the activity near the
SE edge of the fcst area. Other showers and tstms will develop
across NJ/DE and move into the waters later this afternoon.

Outlook...
Tuesday through Friday...Winds and seas should generally stay
below SCA criteria. However, gusty winds may be possible in the
vicinity of any thunderstorms (primarily in the afternoon and
evening hours).

Rip Currents...
There is a low risk through this evening for the development of
dangerous rip currents. A south to southeast wind today will
increase this afternoon, however light enough along with seas
around 2 feet results in an overall low risk.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...MPS
Near Term...Gorse
Short Term...Gorse
Long Term...MPS
Aviation...Gorse/MPS
Marine...Gorse/MPS
Hazardous weather outlook, Jul 17, 7:52 AM EDT, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
752 AM EDT Mon Jul 17 2017

NJZ001-007-PAZ054-055-060>062-181200-
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
752 AM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Afternoon and early evening thunderstorms may produce gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening.

DEZ001>004-MDZ008-012-015-019-020-NJZ008>010-012>027-PAZ070-071-
101>106-181200-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
752 AM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-181200-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
752 AM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Franck

In the hours before

Special weather statement, Jul 17, 1:09 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
109 PM EDT MON JUL 17 2017

PAZ060>062-171745-
Lehigh-Northampton-Berks-
109 PM EDT MON JUL 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BERKS...
CENTRAL LEHIGH AND WEST CENTRAL NORTHAMPTON COUNTIES...

At 109 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Kutztown to near Pine Grove.
Movement was northeast at 15 mph.

Winds up to 40 mph and pea size hail are possible with these storms.

Locations impacted include...
Allentown, Bethlehem, Northampton, Kutztown, Hamburg, Topton,
Shoemakersville, Steuben, Lyons, Strausstown, Lenhartsville, Neffs,
Wanamakers, Coffeetown, New Tripoli, Schnecksville, Claussville,
Catasauqua, Coplay and North Catasauqua.

Locally heavy rain is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
      4063 7600 4068 7589 4073 7520 4047 7576
      4044 7636 4049 7643
TIME...MOT...LOC 1709Z 239DEG 14KT 4053 7582 4050 7630

SFJ
Special weather statement, Jul 17, 1:57 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
157 PM EDT MON JUL 17 2017

PAZ060-171830-
Berks-
157 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BERKS COUNTY...

At 156 PM EDT, a strong thunderstorm was located near Strausstown, or
8 miles north of Myerstown. the storm is nearly stationary.

Half inch hail is possible with this storm.

Locations impacted include...
Strausstown.

Torrential rainfall is also occurring with this storm. A flash flood
warning is in effect. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4051 7639 4052 7634 4052 7625 4056 7611
      4050 7601 4040 7629 4049 7642
TIME...MOT...LOC 1756Z 212DEG 3KT 4049 7627

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:09 PM EDTSpecial Weather StatementPHILehigh36 min
Jul 17, 1:20 PM EDTSevere Thunderstorm WarningPHIBerks40 min
Jul 17, 1:24 PM EDTAreal Flood AdvisoryPHIBerks5 hr
Jul 17, 1:41 PM EDTFlash Flood WarningPHIBerks7 hr
Jul 17, 1:57 PM EDTSpecial Weather StatementPHILebanon33 min
Jul 17, 3:56 PM EDTAreal Flood AdvisoryPHIBucks, Lehigh, Monroe, Northampton4 hr
Jul 17, 4:24 PM EDTSpecial Weather StatementPHINorthampton51 min
Jul 17, 4:35 PM EDTAreal Flood AdvisoryPHIMonroe, Northampton115 min
Jul 17, 4:44 PM EDTAreal Flood AdvisoryPHIBucks, Delaware, Montgomery, Philadelphia3 hr
Jul 17, 4:56 PM EDTSpecial Weather StatementPHIPhiladelphia49 min
Jul 17, 4:57 PM EDTSpecial Weather StatementPHIChester33 min
Jul 17, 5:51 PM EDTSpecial Weather StatementPHIBucks39 min
Jul 17, 5:55 PM EDTSpecial Weather StatementPHIChester50 min

Nearby

Areal Flood Advisories in Pennsylvania, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.